MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SMF STEM WITH STIKTITE SZ 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. SMF STEM WITH STIKTITE SZ 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 71352501
Medical Device Problem Codes Biocompatibility (2886); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hip Fracture (2349); Nervous System Injury (2689); Metal Related Pathology (4530); High metal ion levels (4847)
Date of Event 10/25/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, a primary thr surgery was performed on (b)(6) 2012; a smf stem with stiktite sz 1 with a right anteverted modular neck, and r3 acetabular components with an oxinium head were implanted.A revision was later carried out on (b)(6) 2022, due to elevated levels of chromium and cobalt ions which was said to have caused nervous system injury and pain.It is unknown which or if all implants were exchanged.Further complications have not been reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
The shell which is made of chromium and cobalt was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, the patient had a total hip replacement revision 10-years post implantation, due to elevated metal ions, nervous system injury and pain.As of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the reported event.The patient impact was the reported revision and post operative convalescence period.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for total hip systems revealed in the adverse events in primary and revision surgery section that wear of the polyethylene, metal, and ceramic articulating surfaces of acetabular components may occur.Higher rates of wear may be initiated by the presence of particles of cement, metal, or other debris which can develop during or as a result of the surgical procedure and cause abrasion of the articulating surfaces.Higher rates of wear may shorten the useful life of the prosthesis and lead to earlier revision surgery to replace the worn prosthetic components.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include irregular implant interaction or abnormal motion over time.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H10.Additional information in a2, a3, b5, b6, b7.H11, corrected data in d4, d10, g4, h6 (health effect - clinical code, health effect - impact code, medical device problem code).
 
Event or Problem Description
It was reported that, a primary thr surgery was performed on (b)(6) 2012; a smf stem with stiktite sz 1 with a right anteverted modular neck, and r3 acetabular components with an oxinium head were implanted.A revision was later carried out on (b)(6) 2022, due to elevated levels of chromium and cobalt ions which was said to have caused nervous system injury and pain.During surgery, the cup was retained, and the other devices were explanted and replaced.Further complications have not been reported.
 
Additional Manufacturer Narrative
Section h3, h6: the stem and the neck which are made of chromium and cobalt were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, all documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Although the pain, elevated cobalt, pseudotumor, and corrosion at neck-stem junction is consistent with the reported metallosis.The clinical root cause of the metallosis cannot be definitively concluded.It cannot be concluded the reported nervous system injury was associated with the implants.The patients¿ extensive history of neurovascular comorbidities cannot be ruled out as possible contributing factors to the reported ¿nervous system injury¿ as she had multiple comorbidities prior to the hip implant.The patient impact is determined to be the revision and greater trochanteric fracture.For the stem and neck, a review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed devices.A review of the instructions for use documents for total hip systems revealed in the adverse events in primary and revision surgery section that wear of the polyethylene, metal, and ceramic articulating surfaces of acetabular components may occur.Higher rates of wear may be initiated by the presence of particles of cement, metal, or other debris which can develop during or as a result of the surgical procedure and cause abrasion of the articulating surfaces.Higher rates of wear may shorten the useful life of the prosthesis and lead to earlier revision surgery to replace the worn prosthetic components.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A review concluded that a similar event was identified.The following actions were taken: the occurrence rating was updated, the risk management plans were reviewed and updated, an improved in vitro fretting testing was stablished, the applicable surgical techniques were reviewed to include the instruction to "cleaning and drying before the impaction".For the stem, the containment action includes a material level hold which prevented distribution of product.Smf and readapt stems were both obsoleted in the system.For the neck, the modular necks were made available to revising surgeons when requested and the defined criteria is met.It was determined that the benefits of using a recalled modular neck during a hip revision surgery to replace an implanted modular neck on a readapt modular stem that is remaining implanted outweigh the risks of not using a recalled modular neck.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include patient condition, irregular implant interaction or abnormal motion over time.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
B5: describe event or problem d7: if explanted, give date, h6: health effect - clinical code and health effect - impact code.
 
Event or Problem Description
It was reported that a primary thr surgery was performed on (b)(6) 2012; an smf stem with stiktite sz 1 with a right anteverted modular neck, and r3 acetabular components with an oxinium head were implanted.A revision was later carried out on (b)(6) 2022, due to elevated levels of chromium and cobalt ions which was said to have caused nervous system injury and pain.While using the implants the patient had a fracture of the lesser trochanter.Fracture fragment reduced and held with 2 kinnamed cables one above and one below the lt.The cup was retained during surgery, and the other devices were explanted and replaced.Further complications have not been reported.
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, all documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Although the pain, elevated cobalt, pseudotumor, and corrosion at neck-stem junction is consistent with the reported metallosis.The clinical root cause of the metallosis cannot be definitively concluded.It cannot be concluded the reported nervous system injury was associated with the implants.The patients¿ extensive history of neurovascular comorbidities cannot be ruled out as possible contributing factors to the reported ¿nervous system injury¿ as she had multiple comorbidities prior to the hip implant.The patient impact is determined to be the revision and greater trochanteric fracture.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the neck and the cover, a review of complaint history revealed similar events for the listed part numbers over the previous 24 months, but no similar events for the batches based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.For the rest of the devices, a review of complaint history for the part numbers over the past 24 months and for the batch numbers based on historical data of the devices did not reveal similar events for the listed devices.A review of the instructions for use documents for total hip systems revealed in the adverse events in primary and revision surgery section that wear of the polyethylene, metal, and ceramic articulating surfaces of acetabular components may occur.Higher rates of wear may be initiated by the presence of particles of cement, metal, or other debris which can develop during or as a result of the surgical procedure and cause abrasion of the articulating surfaces.Higher rates of wear may shorten the useful life of the prosthesis and lead to earlier revision surgery to replace the worn prosthetic components.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A review concluded that a similar event was identified.The following actions were taken: the occurrence rating was updated, the risk management plans were reviewed and updated, an improved in vitro fretting testing was stablished, the applicable surgical techniques were reviewed to include the instruction to "cleaning and drying before the impaction".For the stem, the containment action includes a material level hold which prevented distribution of product.Smf and redapt stems were both obsoleted in the system.For the neck, the modular necks were made available to revising surgeons when requested and the defined criteria is met.It was determined that the benefits of using a recalled modular neck during a hip revision surgery to replace an implanted modular neck on a redapt modular stem that is remaining implanted outweigh the risks of not using a recalled modular neck.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include patient condition, irregular implant interaction or abnormal motion over time.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
SMF STEM WITH STIKTITE SZ 1
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18788756
Report Number1020279-2024-00438
Device Sequence Number8351754
Product Code LPH
UDI-Device Identifier03596010619570
UDI-Public03596010619570
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K080625
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 11/19/2024
3 Devices were Involved in the Event: 1   2   3  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2020
Device Catalogue Number71352501
Device Lot Number10ATM0031R
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/08/2024
Supplement Date Received by Manufacturer03/27/2024
05/22/2024
06/12/2024
06/12/2024
10/14/2024
11/14/2024
Initial Report FDA Received Date02/27/2024
Supplement Report FDA Received Date04/02/2024
06/10/2024
06/12/2024
06/14/2024
10/23/2024
11/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/11/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71335554 / 12BM13355.; 71335554 / 12BM13355.; 71335554/12BM13355/R3 3 HOLE ACET SHELL 54MM.; 71335754 / 11FM18733.; 71335754 / 11FM18733.; 71335754/11FM18733/R3 20 DEG XLPE ACET LNR 36MM X.; 71336500 / 12AM08640.; 71336500 / 12AM08640.; 71336500/12AM08640/REF THREADED HOLE COVER.; 71343604 / 11GM14935.; 71343604/11GM14935/OXINIUM FEM HD 12/14 36 MM M/+4.; 71352117 / 11ETM0010C.; 71352117 / 71352117.; 71352117/11ETM0010C/RIGHT ANTEVERTED MODULAR NECK.; 71352501 / 10ATM0031R.; 71352501/10ATM0031R/SMF STEM WITH STIKTITE SZ 1.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR
Patient SexFemale